First Death Due To Vaping Reported By Health Officials In Illinois

Written by @saywooord

A patient in Illinois is the first to pass due to a mysterious lung illness linked to vaping, public officials announced on Friday, August 23.

Doctors and hospitals nationwide have reported an increase in vaping-related respiratory illnesses this summer, officials say. New York Times shared the numbers, stating 193 cases have now been reported in 22 states, including 22 cases in Illinois.

However, the causes remain unknown. State investigators have yet to find the common link, other than the act of vaping itself and patients entering the emergency room.

According to the article, patients acknowledged vaping of THC, the high-inducing chemical found in marijuana, as said in a statement from federal and state health officials. However, officials are unsure if the illness is coming from the marijuana type-products, e-cigarettes, a street mixture that was inhaled, or whether the device was contaminated or defected.

Officials stated earlier in the week, patients, most of which were young adults or adolescents, show up at emergency rooms complaining of chest pain, difficulty breathing, vomiting, and fatigue. However, the most seriously ill patients have described extensive lung damage that required treatment with oxygen spending days on a ventilator. Some are then expected to have permanent lung damage. 

“We’re at a relatively early stage of understanding,” Mitchell Zeller, director of the Center for Tobacco Products at the F.D.A., said on Friday. Along with the F.D.A., the C.D.C. and other agencies were throwing “a lot of resources at this,” he added, but part of the problem was that state investigations are not always complete, making it hard to form a clear picture.

One theory is that illnesses may result from substances that are thought or known to be toxic in vaping products, which use heat to vaporize nicotine and other inhalants.

Deputy director of research translation at the Office on Smoking and Health at the C.D.C., Brian King said that potential irritants include “ultrafine particulates, some heavy metals, such as lead,” adding there “are also concerns about some flavorings.”

“We haven’t specifically linked any of those ingredients to specific cases,” King further stated.

Dr. Michael Lynch, medical director of the Pittsburgh Poison Center at the University of Pittsburgh Medical Center, confirmed, however, the lung injuries are consistent with chemical inhalation injuries.

“The problem is we don’t know what’s being inhaled through these devices, of which there are five or six hundred different kinds,” he said. “We have to assume that some of them may be dangerous and some may not be dangerous,” Dr. John Holcomb, a pulmonologist in San Antonio, TX stated.

Others have also assumed people are using commercial nicotine pods and filling them up with a combination of THC oil and other chemicals. If the respiratory issues can be traced back to THC lead vapors, health officials concerns are then that it may signal the emergence of a second factor in the fight against youth vaping: the growing usage of black market cannabis liquid.

According to the article, public health officials declined to say if they are seeing a pattern that would make clear whether large companies or counterfeiters make the products, or whether the inhalants involved are standard to many vaping products or made or mixed by consumers themselves.

About BallerAlert

Check Also

Black Jogger Who Had Bottle Thrown At Her by A White Woman Addresses The Incident

Some people are lucky they don’t get molly-whopped when they commit racially offensive acts. It’s …

Leave a Reply